Geodon & Weight Gain - does severe weight gain trump a great medication?

Discussion in 'General Parenting' started by jennd23, Jul 11, 2012.

  1. jennd23

    jennd23 New Member

    Hi all,
    I haven't been around in a long time, things have been going so wonderfully for my ds! He is happy, he is not showing ADHD symptoms, no meltdowns/rages/anger issues in months. I mean, I'd call us "normal" right now LOL

    The only problem is that since starting on Geodon, he has been steadily gaining weight. Unfortunately I don't remember his starting weight but I know that at his 8yr check up about 1 month ago he was 90 lbs and his dr said his BMI was dangerously high (I know there's BMI controversy, but the fact is, he is overweight for his height). Anyway, he's been sick so when we were back at the dr this week, his weight is up to 99. I mean, 9 lbs in a month seems extreme to me.

    I don't have him on a super strict diet, I haven't changed his diet really. We eat "brown" carbs, vegetables, fruit, lean meat, just in general. I allow him to have treats and snacks, he's just a kid afterall! His diet has not changed enough in the past few months to be contribting to the high weight gain.

    But, at what point does the severe weight gain take precidence over the great mental benefits of a medication? neither one of us have been this happy in years, we're just in such a good spot right now, I hate the thought of tinkering with his medications, but I also don't want to start a lifelong journey with weight issues at 8. Thoughts?

    I know Geodon is supposedly weight neutral, but I have not found that to be the case. he was on Abilify and we took him off of that for weight gain, he was doing fine weight wise, but not behavior wise, so a few months later we tried geodon and the weight started climbing right back up.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Is the problem the number of calories going in? or that the medication changes his metabolic rate?
    Some medications drive hunger, which drives the weight gain. In this case, there are other medications that may be added to the mix, which have an appetite-suppression side-effect to counter-balance the appetite-increase side-effect.

    However... if the calories going IN are not out of line - if the problem is metabolic rate rather than calories... then I really don't know.

    Have you kept a food diary? Do you really know how many calories he is taking in?
     
  3. jennd23

    jennd23 New Member

    I don't keep a food journal, but during summer, I prepare all of his meals and "control" snacks, etc. I would guess its a metabolic rate change (i haven't heard that before)? I don't *think* the calories in are the problem, he wants snacks a lot, but I make those be an apple or yogurt, etc, I'm not letting him shovel cookies down his throat, you know? But at the same time, I'm not restricting cookies or saying no junk. I buy the 100 calorie packs and let him have one occasionally, or I'll bake treats for him with whole wheat flour and splenda, but I've done that for a long time now. Maybe I should track a week or so and see, but I don't think he's eating more calories than he has before...
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    Track it... if for no other reason than that it provides solid "data" to take to the psychiatrist. If the medication is working so well on other fronts, hopefully there is something they can add to the mix that would help curb the weight gain.
     
  5. confuzzled

    confuzzled Member

    definitely track it, but i tend to agree its not really related to what he's eating. we had the same effect with weight neutral my foot abilify. in our case, going gluten free seemed to have done wonders, but we did it for a diagnosed medical reason, not just to deal with the weight.

    but since you did mention adhd.....

    there is a school of thought that involves using stims to counter the weight gain--because a known side effect is weight loss....usually lowish doses. some people use other types of medications to counteract the weight issues as well--one whos name escapes me right now, maybe metformin or something like that, is used as well.

    personally i think its a very hard call--but if it were me, i'd start asking around if there is something you could add on to counteract the side effect before it really gets out of control.
     
  6. InsaneCdn

    InsaneCdn Well-Known Member

    Confuzzled... the stims (such as Concerta and/or Ritalin, in particular) are known to have an appetite-suppressing side-effect. They don't actually cause weight loss, they just make the person "not hungry SOME of the AP medications have an appetite-increasing side-effect. They make the person hungry ALL the time... which tends to lead to overeating. And yes, sometimes one is used to counterbalance the other (I've seen it both ways... but more common to add a stimulant to counteract the AP).

    But if the problem isn't appetite and calories... then stims don't help.
    There may be other medications, though, that can help with metabolic rate...
     
  7. jennd23

    jennd23 New Member

    Good point on the stims. When he was on Abilify AND Vyvanse his weight was fine because the vyvanse and abilify eating stuff kind of cancelled each other out, you know? But he was having side effects from that too. We've tried a lot of stims with not great results, but a very low dose is something to consider. Thanks for pointing that out.of course, I'd want to drop one of the intuniv doses if we did that, I don't think he needs to take 5 pills a day! :(
     
  8. InsaneCdn

    InsaneCdn Well-Known Member

  9. buddy

    buddy New Member

    We are having the same shocking weight gain with zyprexa and lithium. They say it can affect many systems including hormones one big issue is insulin. So the benefits for us right now out weigh the increase in weight. He was 85 at age 14 last year at this time. He has had a growth spurt of several inches so is up to 5-3 or maybe even 5-4 as I recently noticed we are eye to eye. But his weight is now over 140! It is scary but he goes to the doctor for bloodwork to monitor it. Just an ongoing balancing act. For q I know it is both metabolism change and he can't stop eating. At his age I don't get into power struggles over food though.
     
Loading...